MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Catalog Number DH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01189.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pericallosal artery using penumbra coil 400s (pc400s) and a penumbra coil 400 detachment handle (handle).During the procedure, the physician positioned the pc400 in the target location and attempted to detach it using the handle, but reported that the pc400 would not detach after several attempts.The pc400 and the handle were therefore removed and were no longer used in the procedure.The procedure was completed using other coils and another handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the handle was undamaged.The handle was opened, and a piece of pet was found within the handle body.Conclusions: evaluation of the returned pc400 revealed a fractured pusher assembly and pull wire.If the pc400 is forcefully mishandled, damage such as a kink may occur.If the kinked device is further manipulated, the kink may worsen to a fracture.In addition, the pull wire likely fractured simultaneously to the pusher assembly fracture.If the pusher assembly and pull wire is fractured, the pull wire will likely not retract when an attempt to detach the embolization coil is made using the handle.Further evaluation revealed offset coil winds along the embolization coil and an additional pusher assembly fracture.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned handle revealed a functional device.During functional testing, the handle was tested using a handle test fixture and performed within specification.The handle body was opened, and a piece of pet was found within the handle body.This likely indicates that the handle was used successfully to separate the pc400¿s pet lock.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01189.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8709525
Report Number3005168196-2019-01190
Device Sequence Number1822508
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter CountryCO
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/21/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2021
Device Catalogue NumberDH1
Device Lot NumberF87267
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/21/2019
Supplement Date Received by Manufacturer08/05/2019
Initial Report FDA Received Date06/18/2019
Supplement Report FDA Received Date08/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR
Date Report Sent to FDA01/01/2005